Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 152, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2011, 6:11 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 6:11 PM EDT (22:11 UTC)
- Expired
- May 22, 2011, 7:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Ashe County, NC, Watauga County, NC
The radar
The Knoxville radar (KMRX), 148 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:20 PM EDT | HAIL 0.5 | 5 Nne Sugar Grove, NC | DIME SIZED HAIL AND 40 TO 50 MPH WIND GUST IN ZIONVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
118
WUUS51 KRNK 222211
SVRRNK
NCC009-189-222300-
/O.NEW.KRNK.SV.W.0152.110522T2211Z-110522T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
NORTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 700 PM EDT.
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
REESE...OR NEAR SUGAR GROVE...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
REESE...
SILVERSTONE...
MEAT CAMP...
TROUT...
BALDWIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3635 8183 3636 8179 3635 8177 3635 8173
3641 8175 3643 8172 3646 8172 3647 8170
3650 8169 3635 8153 3620 8185 3627 8190
3629 8192
TIME...MOT...LOC 2211Z 234DEG 15KT 3631 8179
$$
161 follow-up statement
864
WWUS51 KRNK 222245
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT SUN MAY 22 2011
NCC009-189-222300-
/O.CON.KRNK.SV.W.0152.000000T0000Z-110522T2300Z/
ASHE NC-WATAUGA NC-
645 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN WATAUGA AND WESTERN ASHE COUNTIES...
AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TROUT...OR NEAR ASHLAND...MOVING NORTHEAST AT 15 MPH.
ANOTHER STRONG THUNDERSTORM...WHICH IS SHOWING SIGNS OF
INTENSIFICATION...IS MOVING INTO WESTERN WATAUGA COUNTY FROM AVERY
COUNTY. THIS THUNDERSTORM MAY ALSO PRODUCE QUARTER SIZE HAIL AND
DAMAGING WINDS...AND WILL BE MONITORED CLOSELY.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...
TROUT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3635 8183 3636 8179 3635 8177 3635 8173
3641 8175 3643 8172 3646 8172 3647 8170
3650 8169 3635 8153 3620 8185 3627 8190
3629 8192
TIME...MOT...LOC 2243Z 234DEG 15KT 3640 8164
$$
NFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:52 PM EDT, 19 minutes earlier.
Area forecast discussion, May 22, 5:52 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 552 PM EDT SUN MAY 22 2011 .SYNOPSIS... LOW PRESSURE WAS OVER THE NORTHERN PLAINS WITH A WARM FRONT TRAILING INTO PENNSYLVANIA AND A COLD FRONT EXTENDING INTO TEXAS. THIS LOW WILL MOVE EAST ACROSS THE GREAT LAKES AND BY WEDNESDAY MORNING A FROM WILL EXTEND FROM THE MID ATLANTIC REGION INTO THE SOUTHERN PLAINS. && .NEAR TERM /THROUGH MONDAY/... SVR TSTM WATCH 333 IN EFFECT UNTIL 11 PM FOR THE WRN SECTIONS OF THE CWA. EXPECT COMPLEX OF STORMS ACROSS E TN/E KY TO MAKE IT INTO SE WV/SW VA/NW NC INTO THIS EVENING WITH POTENTIAL FOR ISOLATED WIND DAMAGE OR LARGE HAIL. AS THE EVENING PROGRESSESS...INSTABILITY WEAKENS AND STORMS SHOULD WEAKEN BY MIDNIGHT. PREVIOUS DISCUSSION... AIR MASS HAS BECOME WARM...HUMID AND UNSTABLE WITH FORECAST AREA NOW IN THE WARM SECTOR. LITTLE TO TRIGGER THUNDERSTORMS THIS AFTERNOON BUT EXPECT COMPLEX OF STORMS MOVING THROUGH KENTUCKY AND TENNESSEE WILL REACH THE FORECAST AREA THIS EVENING. LAST FEW RUNS OF THE HRRR AND LOCAL WRF BRING THE SHOWERS AND THUNDERSTORMS FROM WEST TO EAST ACROSS THE COUNTY WARNING AREA BETWEEN AROUND 23Z/7PM AND 04Z/MIDNIGHT. SURFACE DEW POINTS CONTINUE TO RISE IN ALL BUT THE HIGHEST ELEVATIONS. COMBINED WITH LIGHT SOUTHWEST WINDS AND CLOUD COVER THERE WILL ONLY BE A SMALL DROP IN TEMPERATURES OVERNIGHT. TRENDED LOWS TOWARD THE MILDER MET GUIDANCE. A SECOND CLUSTER OF STORMS MAY BE APPROACHING THE WESTERN COUNTY WARNING AREA MONDAY MORNING...BUT MODELS NOT AS CONSISTENT WITH THIS SOLUTION. STILL KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY. WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE MORNING...ESPECIALLY WEST OF THE BLUE RIDGE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE TROUGH PATTERN OVER CENTRAL CONUS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE. FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... EXPECT SCATTERED TO BROKEN STRATOCUMULUS THROUGH 00Z WITH ISOLATED THUNDERSTORMS. CHANCE OF STORMS AT ANY INDIVIDUAL AIRPORT IS TOO LOW BEFORE 00Z TO ADD TO THE TAFS AT THIS TIME. A WARM FRONT HAS MOVED THROUGH TE MID ATLANTIC REGION LEAVING THE AREA IN A HUMID UNSTABLE AIR MASS. A COMPLEX OF THUNDERSTORMS OVER WESTERN TENNESSEE AT 18Z IS EXPECTED TO MOVE NORTHEAST INTO THE FORECAST AREA...REACHING BLF AND LWB AROUND 23Z AND LYH AND DAN AROUND 03Z. HRRR AND LOCAL WRF WERE VERY SIMILAR IN THE TIMING OF THE PRECIPITATION. USED THIS GUIDANCE TO ADD THUNDERSTORMS INTO THE TAFS. HAD KEPT CONDITIONS MVFR IN THE TAFS WITH THE THUNDERSTORMS BUT BRIEF PERIODS OF HEAVY RAIN AND IFR CEILINGS AND VISIBILITIES ARE POSSIBLE WITH ANY OF THE STRONGER STORMS. SURFACE DEW POINTS WILL REMAIN IN THE 60S OVERNIGHT AND ANY LOCATIONS THAT HAVE RAIN IN THE EVENING WILL LIKELY HAVE FOG JUST AFTER THE RAIN ENDS. HAVE ADDED MVFR FOG TO THE TAFS SINCE RAIN IS EXPECTED. MODELS WERE IN LESS AGREEMENT WITH THE CHANCE OF RAIN ON MONDAY. SOME SUGGEST THERE MAY BE MORE SHOWERS AND THUNDERSTORMS COMING INTO THE MOUNTAINS ON MONDAY MORNING. ANOTHER SOLUTION HAS MORE STORM DEVELOPMENT EAST OF THE BLUE RIDGE IN THE AFTERNOON. CONFIDENCE TOO LOW AT THIS POINT TO PUT ANY SHOWERS OR THUNDER IN THE TAFS BEFORE 18Z MONDAY. BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY THROUGH THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH
Hazardous weather outlook, May 22, 5:58 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 558 PM EDT SUN MAY 22 2011 NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042>045-232200- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER- 558 PM EDT SUN MAY 22 2011 ...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ003>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-232200- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 558 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR INTO THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 22, 5:33 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN MAY 22 2011
VAZ034-222230-
BEDFORD VA-
533 PM EDT SUN MAY 22 2011
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...
AT 529 PM EDT...A SLOW MOVING THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING EAST AT 5 MPH.
THIS STORM MAY PRODUCE PEA-SIZED HAIL. PROLONGED PERIODS OF HEAVY
RAIN ARE ALSO EXPECTED FROM THIS STORM...AND MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR STEWARTSVILLE AROUND 550 PM.
LAT...LON 3733 7969 3721 7973 3725 7985 3727 7985
3730 7984 3732 7985 3732 7984 3733 7982
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 43 min |
| May 22, 6:56 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.